Skip Navigation
Skip to contents

JMD : Journal of Movement Disorders

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
2 "Drug-induced"
Filter
Filter
Article category
Keywords
Publication year
Authors
Original Articles
Clinical Features Indicating Nigrostriatal Dopaminergic Degeneration in Drug-Induced Parkinsonism
Seung Ha Lee, Han Kyeol Kim, Young Gun Lee, Chul Hyoung Lyoo, Sung Jun Ahn, Myung Sik Lee
J Mov Disord. 2017;10(1):35-39.   Published online December 27, 2016
DOI: https://doi.org/10.14802/jmd.16045
  • 8,452 View
  • 149 Download
  • 3 Citations
AbstractAbstract PDFSupplementary Material
Objective
Patients with drug-induced parkinsonism (DIP) may have nigrostriatal dopaminergic degeneration. We studied the clinical features that may indicate nigrostriatal dopaminergic degeneration in patients with DIP.
Methods
Forty-one DIP patients were classified into normal and abnormal [18F] FP-CIT scan groups. Differences in 32 clinical features and drug withdrawal effects were studied.
Results
Twenty-eight patients had normal (Group I) and 13 patients had abnormal (Group II) scans. Eight patients of Group I, but none of Group II, had taken calcium channel blockers (p = 0.040). Three patients of Group I and six of Group II had hyposmia (p = 0.018). After drug withdrawal, Group I showed greater improvement in Unified Parkinson’s Disease Rating Scale total motor scores and subscores for bradykinesia and tremors than Group II. Only hyposmia was an independent factor associated with abnormal scans, but it had suboptimal sensitivity.
Conclusion
None of the clinical features were practical indicators of nigrostriatal dopaminergic degeneration in patients with DIP.

Citations

Citations to this article as recorded by  
  • Gait abnormalities and non-motor symptoms predict abnormal dopaminergic imaging in presumed drug-induced Parkinsonism
    Whitley W. Aamodt, Jacob G. Dubroff, Gang Cheng, Betty Taylor, Stephanie Wood, John E. Duda, James F. Morley
    npj Parkinson's Disease.2022;[Epub]     CrossRef
  • Acute dopamine receptor blockade in substantia nigra pars reticulata: a possible model for drug-induced Parkinsonism
    Verónica Alejandra Cáceres-Chávez, Ricardo Hernández-Martínez, Jesús Pérez-Ortega, Marco Arieli Herrera-Valdez, Jose J. Aceves, Elvira Galarraga, José Bargas
    Journal of Neurophysiology.2018; 120(6): 2922.     CrossRef
  • Neuroimaging in Parkinson's disease: focus on substantia nigra and nigro-striatal projection
    Daniela Frosini, Mirco Cosottini, Duccio Volterrani, Roberto Ceravolo
    Current Opinion in Neurology.2017; 30(4): 416.     CrossRef
Anticholinergic Agents Can Induce Oromandibular Dyskinesia
Hee-Young Shin, Won Tae Yoon, Won Yong Lee
J Mov Disord. 2009;2(2):69-71.
DOI: https://doi.org/10.14802/jmd.09018
  • 17,248 View
  • 70 Download
  • 2 Citations
AbstractAbstract PDF
Background and Purpose:

Oromandibular dyskinesia (OMD) can occur spontaneously or they can be induced by the conventional dopamine receptor antagonists. Anticholinergic medications have rarely been reported to cause OMD in parkinsonian or non-parkinsonian patients.

Methods:

We analyzed the clinical features of two parkinsonian and one non-parkinsonian patients who experienced OMD after anticholinergic medication.

Results:

Each patient of our cases developed oromandibular symptoms in the temporal regions that were related to the addition of anticholinergic agents, and the symptoms were relieved following the discontinuation of the causative anticholinergic drugs. In one of our case, levodopa alone did not cause dyskinesia but augmented dyskinesia associated with anticholinergics.

Conclusions:

Here we report two parkinsonian and one non-parkinsonian patients with OMD induced by the use of anticholinergic agents. In our cases, we could not find any other precipitating or actual secondary causes for the OMD symptoms in our patients. Furthermore, the fact that the OMD in our cases were ameliorated with cessation of anticholinergics suggests that it may be anticholinergic-induced.

Citations

Citations to this article as recorded by  
  • Impact of anticholinergic drugs withdrawal on motor function in patients with Parkinson’s disease
    Yasaman Saeedi, Maryam Ghadimi, Mohammad Rohani, Maziar Emamikhah, Gholamali Shahidi, Mehdi Moghaddasi, Seyed Amir Hassan Habibi
    Clinical Neurology and Neurosurgery.2021; 202: 106480.     CrossRef
  • Treatment of Tardive Dyskinesia: A General Overview with Focus on the Vesicular Monoamine Transporter 2 Inhibitors
    Nicki Niemann, Joseph Jankovic
    Drugs.2018; 78(5): 525.     CrossRef

JMD : Journal of Movement Disorders